New York, 2008Tornado and Hail in New York, June 16, 2008
June 16, 2008 · NWS OKX · 12 events in 6 counties and zones
An approaching cold front across central New York state triggered numerous severe thunderstorms across the region. Damaging winds and large hail impacted many areas, from the interior to the coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching cold front across central New York state triggered numerous severe thunderstorms across the region. Damaging winds and large hail impacted many areas, from the interior to the coast. In addition to the wind and hail, a tornado produced damage in and near Newburgh, New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 16, 4:25 PM EST, 50 minutes earlier.
Area forecast discussion, Jun 16, 4:25 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
525 PM EDT MON JUN 16 2008
.SYNOPSIS...
A TROUGH AND COLD FRONT ARE EXPECTED TO MOVE THROUGH THE REGION
THE EVENING THROUGH TONIGHT...WITH SHOWERS AND THUNDERSTORMS
ACCOMPANYING THESE FEATURES. AN UPPER LEVEL LOW WILL THEN SETTLE
TO THE NORTH AND LINGER THROUGH THE WEEK WITH UNSETTLED WEATHER
AND COOLER THAN NORMAL TEMPERATURES ANTICIPATED.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
MESOSCALE UPDATE...
SQUALL LINE STRETCHING NE TO SW FROM THE MID HUDSON VALLEY TO NE
PA...ALONG PRE-FRONTAL TROUGH...WILL SINK SE INTO ORANGE AND
PUTNAM COUNTIES WITHIN THE HOUR...AND THROUGH MUCH OF THE LOWER
HUDSON VALLEY...NE NJ...AND SW CONN THROUGH AROUND 7 PM. ENTERING
NYC AREA BETWEEN 7 AND 8 PM. WITH LIS AND MLCAPES AROUND 1000
J/KG ACROSS NYC/NE JERSEY/LOWER HUDSON VALLEY/SW CONN THE LINE
SHOULD MAINTAIN ITS STRENGTH AS IT WORKS SE THROUGH AROUND 8 PM.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE LINE.
RAINFALL RATES IN EXCESS OF 1 INCH PER HOUR ARE POSSIBLE WITH THE
LINE. ANY BOWING SEGMENTS MAY PRODUCE EVEN STRONGER WINDS THAT
WILL HAVE TO BE DEALT WITH BY SEVERE THUNDERSTORM WARNINGS. THE
LINE IS EXPECTED TO WEAKEN AS IT TREKS SE OF NYC AND INTO SE CONN
THROUGH THE LATE EVENING AS IT ENCOUNTERS A MORE STABLE MARINE
AIRMASS.
ANY ROTATING CELLS THAT DEVELOP AHEAD OF THE SQUALL LINE OVER THE
NEXT FEW HOURS...ACROSS THE LOWER HUDSON VALLEY/SW CONN/NE NJ/NYC
HAVE THE CAPABILITY OF PRODUCING LARGE HAIL IN ADDITION TO WIND
GUSTS
THE CONVECTION ALONG THE PRE- FRONTAL TROUGH IS BEING AIDED BY
FORCING FROM AN APPROACHING MID-LEVEL JET STREAK...AND HEIGHT
FALLS AND INCREASING DEEP LAYER SHEAR AHEAD OF AN UPPER LOW DIVING
SOUTHEAST FROM THE GREAT LAKES.
A SEVERE THUNDERSTORM WATCH FROM SPC CONTINUES FOR THE WESTERN
HALF OF THE CWA UNTIL 1Z AS 30-40 KT OF UNIDIRECTIONAL SHEAR AND
STRONG MID LEVEL FLOW SHOULD SUPPORT SOME BOWING LINE SEGMENT AND
SUPERCELL DEVELOPMENT THIS AFTERNOON/EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE MAIN THREATS WITH ANY SEVERE STORMS.
SOUTHERLY FLOW OFF COOL OCEAN WATERS AND STRONG INVERSION HAS KEPT
MARINE LAYER INTACT ACROSS EASTERN LI AND SE CONN AND SHOULD KEEP
SEVERE THREAT TO A MINIMUM THIS AFTERNOON/EVENING. STILL WITH THE
AVAILABLE FORCING AND MARGINAL ELEVATED INSTABILITY...A FEW STRONG
STORMS TO ISOLATED SEVERE ARE POSSIBLE. WOULD THINK LARGE HAIL
WOULD BE MAIN SEVERE THREAT...WITH GUSTY WINDS...AND HEAVY RAIN.
COLD FRONT APPROACHES THE REGION AFTER MIDNIGHT...AND THEN SLOWLY
TRACKS EAST THROUGH TUESDAY MORNING AS STACKED LOW DIVES ACROSS
THE GREAT LAKES REGION.
SHOWERS AND TSTMS LIKELY CONTINUE AHEAD OF THE COLD FRONT AS IT
TRACKS W TO E FROM AROUND 06Z THROUGH TUES MORNING. BUT WITH
ATMOSPHERIC UPHEAVAL IN WAKE OF PRE-FRONTAL CONVECTION AND LOSS OF
DAYTIME INSTABILITY...WIDESPREAD SEVERE THREAT WILL DIMINISH AFTER
MIDNIGHT. BUT SOME STRONG STORMS AND AN ISOLATED SEVERE STORM
STILL POSSIBLE WITH LEFT FRONT QUAD OF JET FORCING OVER THE
REGION...30 TO 35 KT UNIDIRECTIONAL DEEP LAYER SHEAR...AND A
MARGINALLY UNSTABLE ENVIRONMENT.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
ANOMALOUSLY STRONG CLOSED LOW WILL MEANDER THROUGH THE EASTERN GREAT
LAKES AND INTERIOR NORTHEAST THROUGH THE PERIOD. WITH ITS ASSOCIATED
COLD POOL WORKING OVER THE REGION...A SERIES OF WEAK SHORTWAVES
ROTATE AROUND THE UPPER LOW...AND DAYTIME HEATING...LOOKING FOR
DIURNALLY DRIVEN SHRA/ISOLD TSRA ACTIVITY THROUGH THE PERIOD.
ON TUESDAY...SHORTWAVE AND COLD FRONT WORK EAST OF THE REGION TUES
MORNING...WITH SHRA/TSRA ACTIVITY WORKING EAST BY MIDDAY. IN ITS
WAKE...LOW-MID LEVEL WESTERLY FLOW SHOULD ALLOW FOR PARTIAL
CLEARING. ANOTHER SHORTWAVE APPROACHES NW SECTIONS LATER IN THE
AFTERNOON WITH LEADING EDGE OF ASSOCIATED MID-LEVEL COLD POOL.
WITH MORNING SUNSHINE AND OFFSHORE FLOW...TEMPS SHOULD CLIMB TO
NEAR NORMAL LEVELS. SLIGHT CHANCE FOR AFTERNOON CONVECTION NW OF NYC
WITH STEEPENED MID-LEVEL LAPSE RATES...DAYTIME HEATING AND
APPROACHING SHORTWAVE. TEMPERATURES GENERALLY IN THE UPPER 70S TO
AROUND 80 DEGREES.
TUESDAY NIGHT SHOULD REMAIN MAINLY DRY...ALTHOUGH AN ISOLATED SHOWER
POSSIBLE EARLY. TEMPS SLIGHTLY BELOW NORMAL WITH WEAK CAA.
CLOSED LOW SINKS FURTHER SE ACROSS NORTHERN NY AND CENTRAL NEW
ENGLAND ON WEDNESDAY. STRONGER SHORTWAVE PIVOTS AROUND CLOSED LOW
AND THROUGH REGION WED AFTERNOON/EVE WITH SURFACE TROUGH WORKING
ACROSS THE REGION. WOULD EXPECT BETTER CHANCE OF INSTABILITY
SHOWERS AND A FEW LOW TOPPED THUNDERSHOWERS ON WEDNESDAY WITH
MARGINAL INSTABILITY SURFACE AND ALOFT. SMALL HAIL POTENTIAL WITH
ANY CONVECTION WITH COLD POOL ALOFT. WITH COLD TEMPS ALOFT AND
PLENTY OF INSTABILITY CLOUD COVER...WOULD EXPECT TEMPS TO RUN
SEVERAL DEGREES BELOW NORMAL...LOWER 70S CITY/COAST AND UPPER 60S
TO AROUND 70 INTERIOR.
CLOSED LOW PULLS NORTH INTO NORTHERN NEW ENGLAND ON THURSDAY...WITH
DEEP TROUGH AXIS HOLDING TO THE WEST OF THE CWA. VORT LOBE APPEARS
TO APPROACH REGION FROM SW ON THURSDAY...WHICH SHOULD ONCE AGAIN
BRING THE CHANCE FOR LATE AFTERNOON/EVENING INSTABILITY SHRA.
WITH COLD POOL PULLING NORTH OF THE REGION...WOULD THINK
CONVECTION WOULD BE ISOLATED. TEMPS CONTINUE TO RUN BELOW
SEASONABLE(LOWER 70S)WITH INSTABILITY CLOUD COVER AND 850 HPA
TEMPS AROUND 8C.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
GRADUAL FILLING AND LIFTING OF ANOMALOUS EAST COAST TROUGH IS
FORECAST TO START THURSDAY...THOUGH THIS APPEARS TO BE A VERY SLOW
PROCESS WITH LONG WAVE RETROGRADING SLOWLY WESTWARD OVER THE
WEEKEND.
00Z NAEFS ALONG WITH 00Z ECMWF AND 12Z OPERATIONAL GFS WERE
EXAMINED. UNCERTAINTY INCREASES WITH THE DEPTH OF THE TROUGH THROUGH
THE WEEKEND. THE SHORTWAVE ENERGY SEEN IN THE 12Z GFS AND 00Z ECMWF
AFFECTING OUR REGION FOR SUNDAY AFTERNOON IS LOW CONFIDENCE BASED ON
NAEFS.
TEMPS SHOULD RETURN TO NEAR NORMAL BY SATURDAY AS TROUGH CONTINUES
LIFTING.
WILL ALLOW FOR CONTINUATION OF CHANCE DIURNAL (AFTN/EVE) CONVECTION
ON FRIDAY AS INSTABILITY CONTINUES WITH COLD POOL ALOFT. TOTAL TOTAL
INDICES IN THE MID 50S AND LIS IN THE -2 TO -4 C RANGE.
WHILE HAVE DRIED THINGS OUT FOR SATURDAY AFTN/EVE AS COLD POOL ALOFT
SHOULD WARM ENOUGH TO LIMIT CONVECTION - THINK AT LEAST ISOLATED
CONVECTION WOULD REMAIN - 20 POP USED.
CHANCE CONVECTION RETURNS SUNDAY AFTERNOON AS AT LEAST A FAIR CHANCE
OF A SIGNIFICANT SHORTWAVE AND SEVERE WX. 12Z GFS SOUNDINGS PRODUCE
A VERY UNSTABLE ATMOSPHERE - 2000 J/KG AND LIS OF -6 C.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
SHORT WAVE MOVING ACROSS AREA AND APPROACHING PRE-FRONTAL TROUGH
HELPING TO BREAK UP MARINE INFLUENCE ATTM. KGON XPCTD TO HOLD ON VLIFR
TIL ABT 22Z AS COOL MARINE LAYER REMAINS OVER SE CT.
SVR POTENTIAL FOR ALL TAF SITES INCREASING THRU LATE AFTERNOON.
BEST PROB FOR STRONG WINDS AFT 20Z. WINDS AHD OF OF PRE-FRONTAL
TROUGH GENERALLY SSW BUT WILL VEER TO THE W AND SW AFT PASSAGE
AROUND 02Z. ANOTHER ROUND OF SUB MVFR CONDS XPCTD WITH COLD FRONT
AROUND 06Z BUT CONFIDENCE ON TIMING IS LOW.
OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...XPCT PERIODS OF LOW END
VFR OR MVFR CONDITIONS TO PERSIST THROUGH THE WEEK AS COOL UPPER
TROUGH SETTLES ACROSS THE AREA. CONDITIONS IMPROVE THURSDAY NIGHT
INTO FRIDAY AS HIGH PRESSURE BUILDS FROM THE WEST.
&&
.MARINE...
SLY WINDS OF 10 TO 15 KT WITH SOME GUSTS TO 20 KT THIS AFTERNOON
AS A PRE-FRONTAL TROF APPROACHES FROM THE WEST. SFC COLD FRONT
MOVES ACROSS THE COASTAL WATERS LATE TONIGHT/EARLY TUES...BETWEEN
06Z AND 12Z TUE. WINDS WILL VEER AROUND TO THE SW THIS
EVENING...THEN TO THE W BEHIND THE FRONT. WINDS AND SEAS ARE
FORECAST TO REMAIN BELOW SCA BOTH AHEAD AND BEHIND THE FRONT.
PLENTY OF SHRA LATE THIS AFTERNOON/TONIGHT AHEAD/ALONG PRE-FRONTAL
TROUGH AND COLD FRONT.
POST-FRONTAL WINDS WILL GUST UP TO 20 KT ON THE WATERS FROM TUE INTO
WED MORNING. SEAS ARE FORECAST TO REMAIN BELOW SCA CRITERIA.
SEVERAL TROUGHS WILL MOVE ACROSS THE WATERS WED INTO FRI AS A BROAD
AREA OF LOW PRESSURE REMAINS NEARLY STATIONARY OVER SE CANADA.
SUB-SCA CONDITIONS EXPECTED DURING THIS TIME.
WAVES AND WINDS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY
THROUGH THE WEEKEND...BUT AFTERNOON CONVECTION IS POSSIBLE EACH DAY.
THE BEST CHANCE OF CONVECTION WOULD BE FRIDAY AND SUNDAY AFTERNOONS.
&&
.HYDROLOGY...
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT WILL
PRODUCE LOCALLY HEAVY DOWNPOURS WITH AVERAGE RAINFALL AMOUNTS
GENERALLY BETWEEN HALF INCH TO AN INCH OF RAIN. LOCALLY HIGHER
AMOUNTS OF OVER AN INCH ARE POSSIBLE...ESPECIALLY IN ANY ORGANIZED
LINES OF THUNDERSTORMS. I CANNOT RULE OUT BRIEF RAINFALL AMOUNTS
OF AN INCH PER HOUR...BUT RELATIVELY FAST STORM MOTION SHOULD BE
ENOUGH TO AVOID TRAINING ECHOES AND THUS A PROLONGED HEAVY
RAINFALL.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...JST
AVIATION...BS
MARINE...NV
HYDROLOGY...NV
Hazardous weather outlook, Jun 16, 2:42 PM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
342 PM EDT MON JUN 16 2008
CTZ007-008-011-012-NYZ078>081-171945-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
342 PM EDT MON JUN 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. STRONG WINDS AND LARGE HAIL ARE THE MAIN
THREAT. IN ADDITION...ANY THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS. AS SUCH...LOCAL FLOODING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
CTZ005-006-009-010-NJZ002>006-011-NYZ067>077-171945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
342 PM EDT MON JUN 16 2008
...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-340-345-350-353-171945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
342 PM EDT MON JUN 16 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. STRONG WINDS AND LARGE HAIL ARE THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ335-338-355-171945-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
342 PM EDT MON JUN 16 2008
...SEVERE THUNDERSTORM WATCH 551 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jun 16, 2:42 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
342 PM EDT MON JUN 16 2008
CTZ005-006-009-010-NJZ002>006-011-NYZ067>077-170100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
342 PM EDT MON JUN 16 2008
THE NWS STORM PREDICTION CENTER IS FORECASTING A MODERATE RISK OF
SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING.
THE THREAT FOR SEVERE THUNDERSTORMS CONTINUES ACROSS THE AREA THIS
AFTERNOON. A COMBINATION OF INCREASING INSTABILITY...STRONG WINDS
ALOFT...AND A COLD FRONT APPROACHING FROM THE LOWER GREAT LAKES
REGION WILL SPARK THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS THE MAIN THREAT. VERY HEAVY
RAIN AND HAIL ARE ALSO POSSIBLE.
COOLER CONDITIONS...WITH CLOUD COVER AND DRIZZLE...SHOULD LIMIT THE
SEVERE WEATHER THREAT FARTHER EAST ACROSS SOUTHEAST CONNECTICUT AND
CENTRAL AND EASTERN LONG ISLAND.
ANYONE WITH OUTDOOR PLANS TODAY SHOULD REVIEW SEVERE WEATHER AND
LIGHTNING SAFETY RULES...KEEP AN EYE TO THE SKY...AND BE PREPARED TO
MOVE TO A SAFE PLACE AT THE FIRST SIGN OF THREATENING WEATHER.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR POSSIBLE
WATCHES...WARNINGS...AND STATEMENTS LATER TODAY.
Special weather statement, Jun 16, 4:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
510 PM EDT MON JUN 16 2008
NYZ067-162215-
ORANGE-
510 PM EDT MON JUN 16 2008
...STRONG THUNDERSTORM WILL IMPACT WESTERN ORANGE COUNTY...
AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR 8 MILES SOUTH OF
BETHEL...AND MOVING EAST AT 21 MPH.
THIS STORM WILL BE...
NEAR PORT JERVIS BY 540 PM.
NEAR OTISVILLE BY 600 PM.
NEAR MIDDLETOWN BY 615 PM.
SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
1 INCH AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
BAS
Event by event
7 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.
Tornado, Orange
- When
- June 16, 5:15 PM EST to 5:20 PM EST
- Where
- Orange County, 0.71 mi N of Orange Lake to 0.58 mi N of Gardnertown
- Rating
- EF0
- Path length
- 1.45 mi
- Path width
- 100 yd
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 41.540, -74.098
An EF0 tornado touched down three times along a mile and a half path in Newburgh, NY. The tornado developed around 615 pm and moved east-southeast from the 400 block of South Plank Road to Park Avenue between 2nd and 3rd Streets. The tornado brought down multiple large branches and a few large trees. It also caused a wall to collapse at Rick's Automotive on South Plank Road, causing the roof to collapse. The damage was consistent with an EF0 tornado on the Enhanced Fujita Scale, with winds from 65 to 85 MPH.
Hail, Westchester
- When
- June 16, 5:25 PM EST
- Where
- Westchester County, 1.38 mi N of Mohegan Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.340, -73.870
Quarter size hail was reported in Putnam Valley.
Hail, Westchester
- When
- June 16, 5:50 PM EST
- Where
- Westchester County, Yorktown Hgts
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.270, -73.780
Nickel size hail was reported in Yorktown Heights.
Hail, Westchester
- When
- June 16, 5:55 PM EST
- Where
- Westchester County, Yorktown Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.270, -73.780
Quarter size hail was reported in Yorktown Heights.
Hail, Putnam
- When
- June 16, 6:00 PM EST
- Where
- Putnam County, 0.52 mi E of Lake Mahopac
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.370, -73.740
Quarter size hail was reported in Mahopac.
Thunderstorm Wind, Orange
- When
- June 16, 6:00 PM EST
- Where
- Orange County, Newburgh
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -74.020
Portions of Route 300 and 17K were closed due to downed trees.
Thunderstorm Wind, Queens
- When
- June 16, 6:04 PM EST
- Where
- Queens County, 1.48 mi NNW of Woodhaven
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -73.860
A two foot diameter tree was downed.
Thunderstorm Wind, Richmond
- When
- June 16, 6:04 PM EST
- Where
- Richmond County, 1.02 mi NE of New Dorp
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $14,000
- Reported by
- Emergency Manager
- Coordinates
- 40.590, -74.135
The Department of Parks and Recreation reported 27 downed trees across Staten Island.
Thunderstorm Wind, Westchester
- When
- June 16, 6:15 PM EST
- Where
- Westchester County, 0.57 mi SSW of Scarsdale
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.973, -73.775
A three foot diameter tree was downed at Penn Boulevard and Weaver Street.
Thunderstorm Wind, Suffolk
- When
- June 16, 6:34 PM EST
- Where
- Suffolk County, 1.25 mi WSW of Northport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.895, -73.353
Trees were downed at Woodvine Avenue and Fox Lane.
Thunderstorm Wind, Suffolk
- When
- June 16, 6:35 PM EST
- Where
- Suffolk County, 0.73 mi WNW of Northport
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 40.904, -73.343
At least 50 trees were reported downed in the area.
Thunderstorm Wind, Suffolk
- When
- June 16, 7:19 PM EST
- Where
- Suffolk County, 1.79 mi WSW of South Manor
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 40.838, -72.830
A large tree was downed, blocking Dayton Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in New York, June 16, 2008$51 million · 1.75 in hail · 44 events
- Hail and Damaging Winds in New York, June 16, 2008$24 million · 1.75 in hail · 39 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 16, 20081 death · 6 events
- Hail and Damaging Winds in New York, June 16, 2008$87,000 · 2 in hail · 104 events
- Flood and Hail in Oklahoma, June 16 to 17, 2008$1.6 million · 2.75 in hail · 42 events
- Flash Flooding and Hail in Pennsylvania, June 16, 2008$635,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Virginia, June 16, 2008$1.0 million · 3.75 in hail · 20 events
- Hail and Damaging Winds in West Virginia, June 16, 2008$107,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Texas, June 16, 2008$340,000 · 1.75 in hail · 10 events
- Flash Flooding and Damaging Winds in Texas, June 16 to 17, 2008$143,000 · 61 kt wind · 27 events
- Damaging Winds in District of Columbia, June 16, 200810 injured · $5,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Massachusetts, June 16, 2008$146,000 · 2 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113838, 113821, 113822, 113825, 113827, 113839, 113841, 121016, 113861, 113864, 121042, 113865.